Oregon, 2009

Heavy Snow in Oregon, March 5 to 6, 2009

March 5 to 6, 2009 · NWS PDT · 2 events in 2 counties and zones

A modified arctic cold front and associated low pressure system sank south from Canada and brought heavy snowfall. 4), 4 miles north of Bingham Springs (14).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A modified arctic cold front and associated low pressure system sank south from Canada and brought heavy snowfall. Amounts in inches included Long Creek (8), Milk Shakes SnoTel (21), Tollgate (24), 10 miles north of Elgin (9), Gold Center SnoTel (6), High Ridge SnoTel (16.5), Starr Ridge SnoTel (6.4), 4 miles north of Bingham Springs (14).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 5, 2:55 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 5, 2:55 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
255 AM PST THU MAR 5 2009

.SHORT TERM...WINTER WILL MAKE ANOTHER VISIT BEFORE DEPARTING FOR
SPRING AS A MODIFIED ARCTIC FRONT PUSHES SOUTHWARD OUT OF WESTERN
CANADA INTO THE PACIFIC NORTHWEST TODAY. THIS COLD AIR IS STILL BACK
UP IN SOUTHERN BC AND IT IS EXPECTED TO REACH THE NORTHERN WA
MOUNTAINS BY MID DAY AND THEN TO THE NORTHERN PORTIONS OF THE CWA BY
ABOUT 03Z THIS EVENING. A SURFACE LOW PRESSURE SYSTEM AND A STRONG
VORTICITY MAXIMUM WILL MOVE SOUTH WITH THE FRONT AND ALSO REACH THE
FORECAST AREA BY THIS EVENING. THE BULK OF ANY FROZEN PRECIPITATION
WILL OCCUR TONIGHT...HOWEVER SNOW SHOWERS TODAY MAY BRING SOME
ACCUMULATION TO THE EAST AND NORTHEAST MOUNTAINS AS WELL AS THE
CASCADE EAST SLOPES. SNOW LEVELS WILL DROP TO THE TERRAIN FLOOR IN
MOST AREAS BY LATE THIS EVENING WITH ACCUMULATING SNOW POSSIBLE FROM
THE BLUE MOUNTAIN FOOTHILLS EASTWARD AND SOUTHWARD. THE BLUE
MOUNTAINS WILL LIKELY RECEIVE SIGNIFICANT SNOW ACCUMULATIONS. AS
SUCH WILL UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING
FOR THE BLUE MOUNTAINS FOR TODAY AND TONIGHT. LIGHTER SNOW
ACCUMULATIONS ARE LIKELY IN THE BLUE MOUNTAIN FOOTHILLS...WALLOWA
COUNTY OVERNIGHT TONIGHT ONCE THE COLD AIR ARRIVES AND CHANGES ANY
RAIN OR MIXED PRECIP TO ALL SNOW. SNOW AMOUNTS WILL STILL BE ENOUGH
FOR A WINTER WEATHER ADVISORY FOR SNOW IN THESE LATTER MENTIONED
AREAS. MAY POSSIBLY NEED ADVISORIES ALSO FOR THE JOHN DAY HIGHLANDS
AND GRANDE RONDE VALLEY...BUT AT THIS TIME IT DOES NOT APPEAR THAT
THE SNOW AMOUNTS WILL BE ENOUGH IN THESE TWO AREAS OR ANY OTHER
AREAS NOT YET MENTIONED SUCH AS THE CASCADE EAST SLOPES. SCATTERED
SNOW SHOWERS WILL PERSIST OVER THE HIGHER TERRAIN ON FRIDAY WITH A
COLDER AIR MASS IN PLACE. A WEAK UPPER RIDGE WILL BRING DRIER
CONDITIONS FOR FRIDAY NIGHT BEFORE THE NEXT WEATHER SYSTEM AND A
SECOND MODIFIED ARCTIC FRONT DROPS INTO THE REGION DURING THE
WEEKEND. 88

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A WEAK DISTURBANCE WILL
MOVE ACROSS THE AREA SATURDAY KEEPING CLOUDS AND SOME SHOWERS ACROSS
WA/OR. ANOTHER DISTURBANCE WILL DROP INTO THE AREA FROM THE NORTH
AND KEEP THE UNSETTLED WEATHER WITH MORE COLD AIR FOR THE TWO STATE
AREA ON SUNDAY. AS THE LOW TRACKS EAST IMPROVING CONDITIONS ARE
LIKELY MONDAY. BY TUESDAY MORNING A STORM SYSTEM MOVES INTO THE
PACNW WITH ANOTHER ROUND OF SHOWERS POSSIBLE. WITH THE CLOUDS AND
LOW 850MBS/TEMPS WILL GO BELOW GUIDANCE FOR TEMPERATURES.

.AVIATION...VFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS AFTER
15Z FOR ALL TAF SITES INTO TONIGHT DUE TO LOWERING CEILINGS AND VSBY
IN SHOWERS. IFR CONDITIONS ARE POSSIBLE AS WELL. IN ADDITION
WESTERLY WIND GUSTS TO 30 KTS ARE POSSIBLE TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  26  36  22 /  60  60  20   0
ALW  43  26  36  23 /  60  60  20   0
PSC  48  25  39  24 /  40  30  10   0
YKM  47  24  39  22 /  30  30  10   0
HRI  48  26  39  24 /  30  40  10   0
ELN  42  21  36  21 /  50  30  10  10
RDM  39  22  37  19 /  30  40  20  10
LGD  39  24  33  16 /  50  70  30  10
GCD  37  26  35  17 /  40  50  20  10
DLS  46  29  40  27 /  50  40  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR ORZ502-503.

     WINTER WEATHER ADVISORY FOR SNOW FROM 4 PM THIS AFTERNOON TO 4
     AM PST FRIDAY FOR ORZ501.

     WINTER WEATHER ADVISORY FOR SNOW UNTIL 4 AM PST FRIDAY FOR
     ORZ050.

WA...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR WAZ030.

     WINTER WEATHER ADVISORY FOR SNOW FROM 4 PM THIS AFTERNOON TO 4
     AM PST FRIDAY FOR WAZ029.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/97/97
Hazardous weather outlook, Mar 5, 5:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU MAR 5 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

A WINTER STORM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY BRINGING
MODERATE TO HEAVY SNOW TO THE EASTERN AND NORTHEAST MOUNTAINS OF
OREGON AND THE MOUNTAINS OF SOUTHEAST WASHINGTON TODAY AND TONIGHT.
SNOW IS ALSO EXPECTED TO ACCUMULATE IN THE BLUE MOUNTAIN FOOTHILLS.
EITHER A WINTER WEATHER ADVISORY OR A WINTER STORM WARNING IS NOW IN
EFFECT FOR THESE AREAS. PLEASE REFER TO NWS PRODUCT ID PDXWSWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COLD HIGH PRESSURE WITH DRIER CONDITIONS WILL MOVE INTO THE REGION
BEHIND A WEATHER SYSTEM THAT WILL MOVE TO THE EAST OF THE AREA ON
FRIDAY. ANOTHER WEATHER SYSTEM IS THEN EXPECTED TO MOVE INTO THE
REGION AGAIN SATURDAY AND SUNDAY WITH MORE COLD AIR AND SOME LIGHT
SNOW. AT THIS TIME ACCUMULATIONS LOOK TO BE LIGHT FROM THIS SYSTEM.
COLD HIGH PRESSURE WILL THEN FOLLOW THAT...WHICH WILL EVENTUALLY BE
FOLLOWED BY A HIGH PRESSURE RIDGE ALOFT WITH A WARMING TREND BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Ochoco-John Day Highlands

When
March 5, 5:00 AM PST to 11:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
COOP Observer
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Heavy Snow, Northern Blue Mountains

When
March 5, 6:00 AM PST to March 6, 1:00 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
Public
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161165, 161164.